Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


95 year old man will not eat
Aug 18, 2008

My 95 year old dad's been in the hospital for 2 weeks. We brought him in because he stopped eating and then drinking. They hydrated him with potassium and saline or suger water until 2 days ago. 4 days ago they gave hime something to make food flow easier through the digestive track and increase appetite. Not sure what that was, but I think the drug began with an "R". They say there is nothing else they can do. He is alert and says he is full, not hungry and feels sick to his stomach. He won't drink the liquid for a cat scan. They found he had a bladder infection, which they treated and anemia which they did not. He seems to be able to swallow the small morsels we convince him to eat, but does not enjoy the food. He has had dementia/Alzheimers symtoms for about 7 years now. Is there anything left we can do?

Response from Mr. Vergel

I am so sorry to hear about your father's condition. It must be very difficult for him and you guys.

They probably prescribed Remeron, an antidepressant that increases appetite in some patients

Talk to his doctor about using TPN intraveneous feeding that contains esential fatty acids, glutamine and vitamins

There is also Oxandrin, an oral agent approved for intentional weight loss

Megace increases appetite but the weight gain is mostly fat and we have seen no survival benefits of using that drug in HIV, but it could also be an option to discuss.

nelson



Previous
Weight Gaining
Next
Re: How long will I live, or time for career change?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement